Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Melbourne, FL

August 23, 2021Indian River County, Florida

NWS Melbourne, FL issued this special weather statement at Aug 23, 2021, 6:30 PM EDT for Indian River County, Florida. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2021, 6:30 PM EDT (22:30 UTC)
Expired
Aug 23, 2021, 7:15 PM EDT
In force
45 min
Issued by
NWS Melbourne, FL
Hail
0.00 in
Wind
55

County Indian River County, FL

The radar

The Melbourne radar (KMLB), 48 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 10.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2021-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1015 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2021-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1015 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

430 
WWUS82 KMLB 232230
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
630 PM EDT Mon Aug 23 2021
 
FLZ047-054-058-059-232315-
St. Lucie FL-Okeechobee FL-Southern Brevard County FL-
Indian River FL-
630 PM EDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of northwestern St.
Lucie, northeastern Okeechobee, western Indian River and 
extreme southern Brevard Counties through 715 PM EDT...

At 629 PM EDT, Doppler radar was tracking a strong thunderstorm near
Blue Cypress Lake, moving northeast at 15 mph.

HAZARD...Wind gusts up to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Palm Bay, Fellsmere, Blue Cypress Lake, Fort Drum and Pointe West. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2748 8042 2748 8088 2764 8088 2764 8087
      2773 8087 2773 8088 2782 8088 2782 8087
      2785 8087 2793 8062
TIME...MOT...LOC 2229Z 205DEG 14KT 2766 8076 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

Kelly

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Aug 23, 4:02 PM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 23, 4:02 PM EDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
402 PM EDT Mon Aug 23 2021

.DISCUSSION...

Currently-Tonight...Mid/high level clouds have kept temps in the
upper 80s to low 90s and also limited any storm development so far
along the developing east coast sea breeze. However, the west
coast sea breeze has been more active. A line of showers and
storms moving through Lake County has already produced some gusty
winds and funnel clouds. Boundary collisions southeast of the I-4
corridor with the east coast sea breeze should still lead to an
increase in convection through late afternoon/early evening.
However, the cloud cover we have had in place may not lead to as
high of coverage as some of the hi-res guidance has been
indicating. Still, scattered showers and storms are still
generally expected, with this activity moving east-northeast
toward the coast and offshore through this evening. Some stronger
storms will be able to produce frequent lightning, gusty winds
40-50 mph and locally heavy rainfall.

Rain chances diminish overnight, with some mid/high level cloud
cover likely persisting. Warm overnight lows will continue in the
mid to upper 70s.

Tue...A mid-upper level low/trough will approach the area from the
east as it moves W/NW over the Bahamas, which will nudge trough
over the eastern U.S. seaboard northward. Ridge axis as the
surface will also gradually shift northward across the area with
low level winds becoming S/SE. This will allow for the east coast
sea breeze to shift inland a little quicker into tomorrow, with
sufficient moisture to still produce scattered showers and storms.
However, greatest coverage will be focused across the interior,
with PoPs increasing inland up to 40-50 percent toward and NW of
the I-4 corridor. A few stronger storms will continue to be
possible. Highs will reach the low 90s with overnight lows
continuing in the mid to upper 70s.

Wed-Sun...(Modified Previous Discussion) The aforementioned upper
disturbance will move northwestward across south-central FL Wed
night-Thu, then gradually into the NE Gulf before weakening and
dissipating as it moves into the Fl Panhandle/Alabama into late
week. Mid-level high pressure will re-establish itself across the
mid Atlc states into late week gradually spreading its influence
south across the Deep South over the weekend. At the surface, the
weak Atlantic high pressure axis continues its retreat northward
where it will remain through the end of the period. The drier air
fades across ECFL on Wed, then deep moisture infiltrates back into
the area where it will remain into the weekend. In fact, an
inverted trough (easterly wave) will push across ECFL on Thu with
a continuation of deeper onshore flow that will also remain
present into the weekend. PoPs increase to 60-70 percent Thu with
the passage of the sfc trough and passing disturbance aloft,
otherwise PoPs will generally range around 40-50pct thru the
period. Seeing warmer temps aloft with only minimal shortwave
energy late Thu into the extended.

Highs will range from the U80s to near 90 along the coast with L90s
into the interior. Overnight conditions continue mild with the
onshore flow and lows well into the 70s.

&&

.AVIATION...Predominantly VFR conditions at the start of the TAF
period. Substantial cloud cover has limited daytime heating some,
but the east coast sea breeze has still managed to form along the
Space and Treasure Coasts. Looking at a sea breeze collision a
little more east and later than originally forecast due to the
later onset of the east coast sea breeze. Nudged VCTS and TEMPO
start times later, but still expecting thunderstorm impacts at
most terminals. Treasure Coast terminals will be the exception,
with showers and storms expected to form west of the terminals and
be swept up to the northwest. Showers linger late tonight,
clearing around 04Z and VFR conditions prevail. Tuesday will be a
repeat of Monday, including high cloud cover impacting the onset
and location of afternoon thunderstorms.

&&

.MARINE...

Tonight...Some offshore moving showers and storms possible through
this evening, especially north of Sebastian Inlet, producing
frequent lightning and gusty winds which will pose a hazard to
mariners. Otherwise, winds will be southerly into tonight up to
10-15 knots with seas 2-3 feet.

Tue-Fri...(Previous Discussion) Surface high pressure ridging
across the waters will be displaced northward with the
approach/passage of an upper-level disturbance (Wed/Thu). We will
maintain a general onshore wind component through most of this
time. There could be a couple periods with speeds approaching
15-18 kts over the Gulf Stream. Initial seas 2-3 ft may gradually
build to 3-4 ft over the open Atlc Tue night thru Wed, then 5-6 ft
Wed overnight-Fri across the Gulf Stream and 3-5 ft near shore
due to an increasing swell. Winds/seas locally higher invof SCT
showers and ISOLD lightning storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  90  76  90 /  50  40  30  30
MCO  77  92  76  93 /  50  50  20  40
MLB  77  90  77  90 /  40  30  10  30
VRB  76  92  75  91 /  30  20  10  30
LEE  78  91  76  92 /  40  50  30  40
SFB  77  91  75  92 /  50  50  30  30
ORL  77  91  76  92 /  50  50  20  40
FPR  75  91  75  90 /  20  20  10  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Weitlich/Watson/Haley
Hazardous weather outlook, Aug 23, 10:47 AM EDT, 7 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1047 AM EDT Mon Aug 23 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-240000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1047 AM EDT Mon Aug 23 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Deeper moisture across east central Florida should result in
higher coverage of showers and storms today, especially through
the late afternoon and early evening hours. Greatest coverage of
this activity will be across the interior and also along the
coast from Brevard county northward. Some stronger storms will be
capable of wind gusts around 40 to 50 mph, frequent lightning
strikes, torrential downpours, and small hail. Storm motion will
be to the east or northeast up to 10 to 15 mph. Move indoors to
safety at the first sign of threatening skies, or if you hear
thunder.

.FLOOD IMPACT...
Slower moving storms may produce localized heavy rainfall amounts
of 2 to 3 inches in a short time span, which could result in
minor flooding of low lying and poor drainage areas.

.EXCESSIVE HEAT IMPACT...
Temperatures in the low to mid 90s combined with high humidity
will produce afternoon heat indices of 101 to 106 degrees across
east central Florida. If engaged in any outdoor activity be sure
to remain well hydrated and take frequent indoor rest breaks as
needed. Never leave children or pets unattended in a car, even for
a short period of time.

.RIP CURRENT IMPACT...
Weather and ocean conditions will produce a moderate risk of rip
currents at the east central Florida beaches. If entering the
surf, only do so within sight of a lifeguard, and never swim
alone.

.MARINE THUNDERSTORM GUST IMPACT...
Storms that develop along the east coast sea breeze may push back
toward the Intracoastal Waterway and nearshore waters this
afternoon, but the highest threat will be primarily over inland
lakes with storms heading back toward the east coast and
nearshore waters this evening, especially north of Sebastian
Inlet. Storm motion will be to the east or northeast at 10 to 15
knots. Storms will be capable of producing wind gusts over 35
knots and up to 45 knots in the stronger activity.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Scattered lightning storms are expected each afternoon and evening
the rest of this week and into the upcoming weekend. Frequent
lightning, gusty winds and temporary flooding from torrential
downpours will be possible with the strongest storms.

A moderate risk of rip currents will continue at area beaches the
remainder of this week.

Boating conditions look to deteriorate from Wednesday night into late
week as easterly swells build seas across the local Atlantic
waters.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.

Combs/Weitlich

In the hours before

Local storm report, Aug 23, 2:35 PM EDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
235 PM EDT MON AUG 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     FUNNEL CLOUD     4 W EMERALDA            28.94N 81.90W
08/23/2021                   Lake               FL   PUBLIC

            PUBLIC REPORTS A FUNNEL CLOUD EAST OF THE VILLAGES.

&&

KR
Special weather statement, Aug 23, 3:05 PM EDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Melbourne FL
305 PM EDT Mon Aug 23 2021

FLZ041-044-231945-
Northern Lake County FL-Inland Volusia FL-
305 PM EDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of northeastern Lake
and northwestern Volusia Counties through 345 PM EDT...

At 304 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Juniper Springs, moving east at 10 mph.

HAZARD...Wind gusts up to 45 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pierson, Eldridge, Sellers Lake, Astor Park and Lake Kathryn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2901 8143 2902 8166 2905 8166 2905 8164
      2923 8164 2929 8146
TIME...MOT...LOC 1904Z 261DEG 9KT 2912 8163

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Watson
Local storm report, Aug 23, 3:16 PM EDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
316 PM EDT MON AUG 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     FUNNEL CLOUD     EUSTIS                  28.85N 81.69W
08/23/2021                   LAKE               FL   PUBLIC

            SEVERAL REPORTS OF FUNNEL CLOUDS HAVE BEEN RECEIVED FROM
            LOCAL MEDIA, THE PUBLIC, AND TRAINED SPOTTERS. THE FUNNEL
            CLOUD IS LIKELY ASSOCIATED WITH THE SAME STORM THAT
            PASSED OVER THE VILLAGES, LADY LAKE, LAKE GRIFFIN, AND
            EUSTIS.

&&

KR
Special weather statement, Aug 23, 5:41 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Melbourne FL
541 PM EDT Mon Aug 23 2021

FLZ058-059-064-232230-
St. Lucie FL-Okeechobee FL-Martin FL-
541 PM EDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of southwestern St.
Lucie, southern and eastern Okeechobee and western Martin Counties
through 630 PM EDT...

At 539 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Four Seasons Estates, or 11 miles northeast of
Treasure Island, moving north at 15 mph. Additional gusty winds and
strong storms will develop as a result of outflow colliding with the
east coast sea breeze over western Martin and Okeechobee counties.

HAZARD...Wind gusts up to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Treasure Island, Okeechobee, Four Seasons Estates, Taylor Creek and
Okee Tantie Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2711 8066 2716 8071 2721 8081 2719 8084
      2714 8087 2717 8088 2717 8091 2719 8091
      2723 8099 2730 8100 2730 8103 2733 8104
      2756 8071 2756 8069 2739 8048 2696 8050
      2696 8061
TIME...MOT...LOC 2139Z 157DEG 11KT 2729 8061

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Kelly
Local storm report, Aug 23, 5:54 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
554 PM EDT MON AUG 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND GST     10 W TRADITION          27.30N 80.60W
08/23/2021  M48 MPH          St. Lucie          FL   MESONET

            A WEATHER UNDERGROUND STATION MEASURED A PEAK WIND GUST
            OF 48 MPH IN WESTERN ST. LUCIE COUNTY.

&&

KR
Special weather statement, Aug 23, 6:30 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
630 PM EDT Mon Aug 23 2021

FLZ047-054-058-059-232315-
St. Lucie FL-Okeechobee FL-Southern Brevard County FL-
Indian River FL-
630 PM EDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of northwestern St.
Lucie, northeastern Okeechobee, western Indian River and
extreme southern Brevard Counties through 715 PM EDT...

At 629 PM EDT, Doppler radar was tracking a strong thunderstorm near
Blue Cypress Lake, moving northeast at 15 mph.

HAZARD...Wind gusts up to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Palm Bay, Fellsmere, Blue Cypress Lake, Fort Drum and Pointe West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2748 8042 2748 8088 2764 8088 2764 8087
      2773 8087 2773 8088 2782 8088 2782 8087
      2785 8087 2793 8062
TIME...MOT...LOC 2229Z 205DEG 14KT 2766 8076

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Kelly

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:34 PM EDTSpecial Weather StatementMLBLake41 min
Aug 23, 3:05 PM EDTSpecial Weather StatementMLBVolusia40 min
Aug 23, 5:41 PM EDTSpecial Weather StatementMLBOkeechobee49 min
Aug 23, 5:51 PM EDTSevere Thunderstorm WarningMLBOkeechobee, Saint Lucie20 min
Aug 23, 7:07 PM EDTSpecial Weather StatementMLBBrevard38 min
Aug 23, 7:24 PM EDTSpecial Marine WarningMLB96 min
Aug 23, 7:38 PM EDTSpecial Weather StatementMLBIndian River37 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.